Lightning, Windsor
- When
- August 9, 8:25 PM EST to 8:35 PM EST
- Where
- Windsor County, Springfield
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.580, -72.586 (the zone’s center; the record gives no point)
Lightning apparently struck a tree which then fell on a house with structural damage resulting.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Lightning apparently struck a tree which then fell on a house with structural damage resulting.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 9, 6:45 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 745 PM EDT THU AUG 9 2001 CRNT: STL MIGHTY SULTRY ARD 00Z WITH TMPS STL IN M80S/90 WITH TDD IN M60S/70. MAX CAPE VALUES HAVE BEEN ACRS ST LWRNC VLY/ NRN HUDSON VLY AND SC NY WITH VALUES >3000 J/KG AND LI ARD -6. LAPS SHWS STG CAPS ACRS ERN LAKE ONTARIO/NRN CHMPL VLY AND SRN VT LKLY RESULT OF WNDS OFF LAKE ONTARIO...LWR DAYTIME HEATING OF ADRNDKS AND PRVS REMNANTS OF MCS ACTVTY ERLR IN DAY RESPECTIVELY. AN APPARENT SUPERCELL DVLPD IN LARGE MASS OF TSRA ACTVTY ACRS NRN ONEIDA/SRN HERKIMER BTWN 5-6PM EDT AND CAUSED DAMAGE ACCORDING TO KBGM/KALY LSR RPTS. KTYX SHWD DVLPG FEATURE NICELY ALG WITH STG LGTNG DATA INCREASE. AT 23Z...SUPERCELL NOT AS STG BUT STL DOMINANT FEATURE OF MASS TSRA/SHRA COVERAGE ARD MOHAWK VLY WITH A B-LINE TWRD SRN FA. AT 2330Z...ANTHR STRM ON THE PARENTS SRN FLANK IN MORE FVRBL CAPE AXIS ACCNTG FOR RPD INTENSIFICATION ACRS NRN HUDSON VLY. AS PRVS MNTD...LAPS DATA SHWS SGNFCT CAP ACRS SRN FA AND LEADING EDGE ACTVTY HAS QUICKLY DIMINISHED AS IT/S ENTERED INTO VCNTY. HWVR...WL MONITOR THIS CELL CAREFULLY...GIVEN ITS HISTORY. OTHERWISE...IT APPEARS WE AWAIT THE ARRIVAL OF A WELCOMED CD FNT XPCTD TO MV ACRS NRN NY AND NW VT 06-12Z. DESPITE LOSS OF DAYTIME HEATING...MOIST POOLING AHD OF FNT WITH TDD IN L-M70S ALG WITH H7-H5 JET MVG ACRS QUEBEC WL LKLY MAINTAIN TSRA ALG CD FNT INTO FA OVRNGT...SOME CUD BE ISOLD SVR. PRVS FCST HAS GUD HNDL BUT WL UPDATE TO ELIMINATE ROTA PERIOD BTWN 8 AND 9 PM. RECAP: ANTHR RECORD BREAKING DAY (SEE SXUS71-KBTV) SOME TEMPERATURE AND DRYNESS TIDBITS BELOW FOR KBTV: 99 DEGREES...WARMEST SINCE 100 DEGREES ON 7/14/95 (6 YEARS). 99 DEGREES...TIED 5TH WARMEST DAY AT KBTV. IF TEMPERATURE DOESNT FALL BELOW 79 DEGREES BY 1AM EDT (12 AM EST): 79 DEGREES...WARMEST MIN TEMP EVER 89 DEGREES...TIED WARMEST AVERAGE TEMP EVER WITH 7/14/95 DRY WEATHER CONTINUES...ESP IN CHMPL VLY...SEE DROUGHT/WATER RESOURCES ISSUED ERLR TDY (FGUS51-KBTV). DRIEST YEARS THRU 8/9 DRIEST SUMMERS 6/1 THRU 8/9 12.12 INCHES - 1911 3.10 INCHES - 2001 * 12.29 INCHES - 1894 3.12 INCHES - 1979 12.62 INCHES - 1927 3.39 INCHES - 1919 12.90 INCHES - 2001 * 4.29 INCHES - 1894 13.48 INCHES - 1988 4.50 INCHES - 1921 .BTV...NONE. SLW
NYZ026>031-034-035-VTZ001>010-100930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 540 PM EDT THU AUG 9 2001 ...STRONG THUNDERSTORMS ARE POSSIBLE OVERNIGHT IN NORTHERN NEW YORK AND NORTHERN VERMONT... RECORD HEAT THAT HAS BAKED VERMONT AND NORTHERN NEW YORK DURING THE PAST FEW DAYS IS SETTING THE STAGE FOR POSSIBLE STRONG TO SEVERE THUNDERSTORMS OVERNIGHT. A COLD FRONT ACROSS THE GREAT LAKES LATE THIS AFTERNOON ALREADY HAS NUMEROUS STRONG TO SEVERE THUNDERSTORMS ALONG THIS BOUNDARY. THIS COLD FRONT IS EXPECTED TO APPROACH THE SAINT LAWRENCE RIVER VALLEY AFTER MIDNIGHT AND MOVE INTO NORTHERN VERMONT BY DAWN FRIDAY. ALTHOUGH THE TIMING OF THIS COLD FRONT WILL NOT BE DURING MAXIMUM HEATING... ENOUGH WARM AND MOIST AIR SHOULD ALLOW THOSE THUNDERSTORMS IN THE GREAT LAKES TO MAINTAIN INTENSITY AND MOVE ACROSS NORTHERN PORTIONS OF THE NORTH COUNTRY AFTER MIDNIGHT. THESE THUNDERSTORMS WILL CONTAIN FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINS AS WELL AS THE POSSIBILITY OF STRONG DAMAGING WINDS IN THE STRONGEST STORMS. ISOLATED STRONG WINDS OR LIGHTNING STRIKES COULD CAUSE SCATTERED POWER OUTAGES OVERNIGHT..THUS PLAN ACCORDINGLY WITH BATTERY OPERATED OR BACK-UP ALARM CLOCKS AS WELL AS RADIOS FOR THE LATEST WEATHER INFORMATION. WHITTIER
The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265830.